MAUDE Adverse Event Report: DEPUY MITEK MANIPULATOR GRASPER; MITEK ARTHROSCOPIC INSTRUMENTS

DEPUY MITEK MANIPULATOR GRASPER; MITEK ARTHROSCOPIC INSTRUMENTS
Catalog Number 214626
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code Tissue Damage (2104)
Date of Event 02/28/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Associated medwatch: 1221934-2017-10126.
 
Event or Problem Description
Affiliate reported via email during arthroscopic rotator cuff repair, suture anchor became dislodged (from oesteopaenic bone).During attempts by surgeon to remove the loose anchor (arthroscopically), both devices, mentioned above, were damaged and failed to open / close effectively.Need replacing.Alternate device (from competitor tray of shoulder instruments) were used to eventually remove anchor.Approx 2 minute delay.No adverse event to patient.Additional information received via email from the affiliate on 3-3-17: the original bone hole was not used to complete the procedure.The bone hole left unfilled.Surgeon happy with repair with other anchors used.Lot numbers are as follows: ratcheted grasper - (214606) - 16j02; suture manipulator - (214626) - 13e01.Additional information received via email from the affiliate on 3-20-17: no product information had been provided in relation to the anchor.
 
Additional Manufacturer Narrative
Associated medwatch: 1221934-2017-10126.
 
Event or Problem Description
Affiliate reported via email during arthroscopic rotator cuff repair, suture anchor became dislodged (from osteopenic bone).During attempts by surgeon to remove the loose anchor (arthroscopically), both devices, mentioned above, were damaged and failed to open / close effectively.Need replacing.Alternate device (from competitor tray of shoulder instruments) were used to eventually remove anchor.Two minutes delay.No adverse event to patient.Additional information received via email from the affiliate on (b)(6) 2017.The original bone hole was not used to complete the procedure.The bone hole left unfilled.Surgeon happy with repair with other anchors used.Lot numbers are as follows: ratcheted grasper - (214606) - 16j02.Suture manipulator - (214626) - 13e01.Additional information received via email from the affiliate on 3-20-2017 no product information had been provided in relation to the anchor.
 
Additional Manufacturer Narrative
The complaint device was received and evaluated.Visually the device presented following anomalies: the shear pin was found to be broken, which can be attributed to excess force while operating the device handle.The rod is no longer properly engaged, resulting in the jaws failing to open and close, confirming the complaint.Further inspection revealed the rod and shaft of the manipulator was bent due to misuse.Review of the device history record indicated that this batch of product was processed without incident; therefore there is no evidence of manufacturing anomalies on the paperwork reviewed.Further, a review into the mitek complaints system revealed no other complaints from this lot of devices that were released for distribution.It was noted that this device is more than 3 and a half years old and possibly seen heavy use.This failure can be attributed to device misuse, where the surgeon attempted to remove the anchor and suture with excessive force rather than utilizing the device for its intended purpose.At this point in time, no further action is warranted.However, depuy synthes mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.Associated medwatch: 1221934-2017-10126, 1221934 ¿ 2017-10202.
 
Event or Problem Description
Affiliate reported via email during arthroscopic rotator cuff repair, suture anchor became dislodged (from osteopenic bone).During attempts by surgeon to remove the loose anchor (arthroscopically), both devices, mentioned above, were damaged and failed to open / close effectively.Need replacing.Alternate device (from competitor tray of shoulder instruments) were used to eventually remove anchor.Two minute delay.No adverse event to patient.Additional information received via email from the affiliate on 3-3-2017.The original bone hole was not used to complete the procedure.The bone hole left unfilled.Surgeon happy with repair with other anchors used.Lot numbers are as follows: ratcheted grasper - (214606) - 16j02.Suture manipulator - (214626) - 13e01.Additional information received via email from the affiliate on 3-20-2017.No product information had been provided in relation to the anchor.Additional information received via email from the affiliate on 5-4-2017.I have confirmed that it was a mitek healix peek 6.5mm anchor (ref: 222309).No record of lot number available.

Brand Name
MANIPULATOR GRASPER
Common Device Name
MITEK ARTHROSCOPIC INSTRUMENTS
Manufacturer (Section D)
DEPUY MITEK
325 paramount drive
raynham MA 02767
MDR Report Key6445066
Report Number1221934-2017-10127
Device Sequence Number19226754
Product Code HCF
UDI-Device Identifier10886705004089
UDI-Public(01)10886705004089(10)13E01
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/05/2017
Report Date (Section F) 02/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number214626
Device Lot Number13E01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2017
Was the Report Sent to FDA? No
Event Location Hospital
Date Report to Manufacturer02/28/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/28/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/29/2017
Supplement Report FDA Received Date05/05/2017
05/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;